Do I need more ? ( NDT)

Hi ,

Hoping for help re latest test results.

Been really struggling again and wonder if I need to raise - currently on 2 grains wp thyroid plus 10 MCG liothyronine (t3).

Free t4 : 10.4 ( 10.0-19.8)

Free t3 : 6.0 ( 3.5-6.5)

Previous results were 12.8 , 10.4 in early September and 13.4 and 6.5 in June so been dropping each time .

I've also more recently been swallowing tablets as per recommended by manufacturer whereas previously always taken sublingualy.Not sure if that's making a difference .

Any advice gratefully received !

10 Replies

oldestnewest
  • AmandaQ,

    If you increase dose your FT3 will probably go over range.

    How are ferritin, vitamin D, B12 and folate?

  • Ok , I guess so . think those are all OK but have started supplementing D again as we're coming through summer !

  • Sublingual or swallowing can make a difference in the amount of thyroid hormones which are absorbed. Swallowing with one glass of water is the preferred way as the molecules are too large to be absorbed through the tongue.

    When introducing NDT, it is usual to increase by a small dose every two weeks until symptoms improved and you feel better.

    web.archive.org/web/2010112...

    Did you have your blood test as early as possible and leave a gap of 24 hours between your last dose of NDT and the blood test?

  • Yes I did that Shaw's , same as always , blood early in morning before meds so it's a direct comparison . I'm wondering if as my digestion isn't great maybe sublingualy works better for me !

  • This is an excerpt and you can read the rest of the link re sublingual:-

    To explore the issue further, Geri Rybacki, Executive Director of the Coalition for Better Thyroid Care and I both talked to a variety of doctors, drug companies, and other experts, to get a sense of the professional perspective on the issue.

    The consensus? The active ingredients in thyroid medication have molecules that are so large that it is difficult for them to pass through the mucous membranes. Most of the dissolved/crushed medication ends up swallowed and moves through the digestive system in the usual way. Other factors also affect sublingual absorption, including oral pH, and salivary enzymes.

    verywell.com/sublingual-thy...

    It is your own decision regarding how you take thyroid hormones.

    Re poor digestion etc - I myself take betain/pepsin tablets with a meal which contains protein as we usually have low acid due to hypo which can cause stomach symptoms. Doctors usually prescribe an antacid as symptoms are nearly identical for high/low,

    theinvisiblehypothyroidism....

  • Thanks, that's I nteresting . The directions too suggest that swallowing with water is recommended and yet taking it this way seems to have resulted in less being absorbed for me .Unless that's not a factor at all and something else has changed that has resulted in the drop . I'm wondering whether to leave out the liothyronine (as t3 level is good) and instead have a small increase of NDT & see if that helps . So exhausted, achey etc etc again !

  • Amanda we can do what we think is best for us as we all differ.

    It is unfair that we have to try to sort out these problems ourselves but if it results in us improving, that's the way to go.

  • T3 is the active thyroid hormone which controls the metabolism and therefore the symptoms. Your Free T3 is in the top part of the normal range, which is good, so you should not have hypothyroid symptoms.

    As you are still having what appear to be hypothyroid symptoms, one possible cause is a genetic condition commonly known as Thyroid Hormone Resistance. It causes hypothyroid symptoms and requires very high T3 levels (often above the top of the normal range) in the body to overcome the resistance.

    As it is genetic there may be others in your family with thyroid or other health issues, which would support this possibility.

  • Thanks Sandy , how would I know , - is there a test for this ?

  • I will send you a personal message with more information.

You may also like...